Learn how to use Mayo Clinic Connect
Request an Appointment
Has anyone every experienced muscle and facia pain from gabapentin?
Interested in more discussions like this? Go to the Chronic Pain group.
Hi, I have Fibromyalgia, migraines, and Myofacial muscle disorder too. I’m told some reasons I have theses hereditary and some reasons are that I’ve had numerous a number of sporting accidents I’ve tried many of the previously mentioned medications, Lyrica, Cymbalta, Gabapentan, Topimax, some reduce the pain, all have various side effects most intolerable for me.
My #1and/2things that absolutely help me are the myofacial manual muscle release and all the injections. Botox injection for headaches/neck, lidocaine/cordisone injection mixture for my S/I joint when it acts up, into my shoulder joint, and for neck/back trigger points. The shoulder was previously broken/torn (+5 surgeries), hip in another accident. The only injection that I’m sedated for is my hip:S/I joint and that can still hurt enough to wake me right through the sedative.
I think each each drug and procedure is very individual. I wish I could stop taking all the various medications and have no side effects and have them work.
I do have a question for everyone who has taken any or all of the previously mentioned drugs. Has anyone experienced the loss of senses. I have had sudden partial hearing loss in my left ear. Went to bed with normal hearing and woke up with about 1/2 gone. I don’t smell well, taste well or see well either. All of this has happened over the last 2 years since I started this medical roller coaster. I have had many CTs, MRIs, contrast dye and other painful things.
You all inspire me,
Jump to this post
Friends, thanks for all your comments. You inspire me too.
Something I’ve taken from this forum is that I plan to discuss discontinuing Gabapentin with my Physician. The side effects are disagreeable, and the medication isn’t helping me enough to continue tolerating them. I am happy for anyone who IS being helped by it.
I’ve heard from some sources that Gabapentin should not be abruptly discontinued, that tapering down is necessary. Is there anyone who could share their experience of discontinuing Gabapentin? I don’t want to cause myself more unpleasantness. Any feedback will be appreciated.
I go to a pain clinic, not a neuro, for all of my injections. I am awake, but very sedated with versed and fentanyl. I feel no pain. Yes, I am fortunate. I had to wait over a year before being accepted to this clinic. What good are saline injections? My injections are either botox, anesthetic , or anesthetic plus steroids. To me, saline is like a plavebo6placebo. Another benefit to pain clinic is that my meds are prepared at a real, regulated pharmacy, and not an unregulated compounding pharmacy. That was a big issue a couple of years ago in the States. Ask for sedation and see how it goes. Good luck!
I’m so sorry to hear of your daughter’s severe, chronic pain, and that you’ve had to endure neck and back surgery too. Pain isn’t respectful of person or age. I believe the people who post here collectively empathize with you both. Each person is unique, and his/her pain experience is unique to them, and might not quite be up to being grateful for what they’re experiencing. If it were one of my children experiencing this kind of suffering, I’d want to trade places with them, just as you certainly would want to do. It’s so heartbreaking to witness your child enduring this kind of pain.
Please accept my wholehearted good wishes to you both for a resolution of what you are going through.
@sistergoldenhair, I took Gabapentin for about 4 months. Started a 300 mg and increased to 900 mg daily over a 3 week period. I started feeling foggy, forgetful and drowsey. I didn’t feel any relief from the pain. I chose to quit the medication. So after doing some research I started to tapper down and stopped the medication within two weeks. I would discuss with your doctor about stopping meds as everyones medical history is different. It may take you longer.
Thanks, 900 mg is the dosage I take. I’ll see what the Doctor has to say.
I suspect your dosage was too high or this drug is NOT for U! Try Lyrica or whatever your neurologist suggests.
Reply to Nursegigi: Hi my pain mgmt recommended gabapentin a few years back 2015 for electric type shooting pains in my legs. I think I remember gaining weight on this med, and after a few months I noticed I no longer had the shooting pains so cut down gradually to get off of it. My legs are hurting again now and I wonder if I should reconsider renewal. Seems I had other side effects as well. But do taper off gradually if you choose to get off gabapentin.
Dear “SISTER” : I did a correction to my initial reply. I also mentioned that both Lyrica and Klonopin have been used with some success.
For CHRONIC PAIN, SOME SUCCESS IS BEING FOUND IN VERY RECENT YEARS WITH KETAMINE INJECTIONS. I’M NOT SURE IF A PILL IS AVAILABLE. KETAMINE AS USED WITH VETS PRIOR TO THIS.
To @lauriedr, if you do try ketamine again with good results, please share.
I will report in the next time I try ketamine!
I found gabapentin made me too much of a zombie. I lost nearly 2 years of memory while on gabapentin, also called neurontin. One day I held my daughter’s hand, in kindergarten, and I was completely shocked that she now had a big girl hand. The last time I remember holding her hand, she was 3 and it was a tiny hand that held on to mine. Had I not held her hand for 2 whole years? Or did I simply not remember? I will sadly never know. Lyrica and Topamax are newer meds and may not cause as many side effects. I also tried amitriptiline, which is an older antidepressant, but it does work on some people and it encourages sleep. I would not recommend depakote. I gained 20 lbs in 2 months and developed high blood pressure that is not well-controlled by meds. Topamax would be my first choice. It did cause memory issues. (To this day, 3 years after ending it) I have trouble finding my words and I also have trouble recognizing faces and names, even of close friends. It usually leads to weight loss. Users call it Dope-a-Max. I have no experience with Lyrica. Best wishes to you.
Hi @sistergoldenhair and @ujeeniack and everyone else sharing in this discussion:
Sometimes tone and intent don’t come across so clearly on message boards. We only have words to convey our messages and support. I’m encouraged by the wealth of information and support that is being shared in this discussion and don’t want things to be derailed by poor communication
Thank you @sistergoldenhair for pointing out the phrases you found ill-worded in tone and content, and how they affected you.
@ujeeniack, thank you for not using ALL CAPS in your last message. Using capital letters is considered shouting in online communications.
On Connect, we strive to foster a community that is supportive and inclusive. As lay people supporting lay people, it is important to not dictate to others what they must do or need to do. Rather we reflect our situations. It can be helpful to use phrases like, “In my situation, I found that…” or “you may consider …” rather than “you need…”
For further guidance, please see the Connect Community Guidelines https://connect.mayoclinic.org/community-guidelines/
If you wish to discuss further, please contact me privately using this form: https://connect.mayoclinic.org/contact-a-community-moderator/
Thank you @colleenyoung! I’ve sent you a private message.
Thank you very much
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In